Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 345, NWS Jackson, MS

August 12, 2018Hinds County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2018, 3:31 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2018, 3:31 PM CDT (20:31 UTC)
Expired
Aug 12, 2018, 4:15 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hinds County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 17 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:49 PM CDTTSTM WND DMG3 E Flowood, MSTREE DOWN ALONG COOPER RD NEAR THE INTERSECTION OF TRIGG CIR.
Aug 12, 4:22 PM CDTTSTM WND GST 311 Nw Jackson, MSMEASURED AT HAWKINS FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WUUS54 KJAN 122031
SVRJAN
MSC049-121-122115-
/O.NEW.KJAN.SV.W.0345.180812T2031Z-180812T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
331 PM CDT SUN AUG 12 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  West central Rankin County in central Mississippi...
  East central Hinds County in central Mississippi...

* Until 415 PM CDT.

* At 331 PM CDT, a severe thunderstorm was located over Jackson, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pearl, Flowood and Richland around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3220 9018 3235 9029 3240 9022 3240 9010
      3233 9000
TIME...MOT...LOC 2031Z 313DEG 3KT 3234 9017 

HAIL...1.00IN
WIND...60MPH
 
$$

22
2 follow-up statements
232 
WWUS54 KJAN 122043
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
343 PM CDT SUN AUG 12 2018

MSC049-121-122115-
/O.CON.KJAN.SV.W.0345.000000T0000Z-180812T2115Z/
Rankin MS-Hinds MS-
343 PM CDT SUN AUG 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WEST CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES...

At 342 PM CDT, a severe thunderstorm was located near Flowood, and is
nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Pearl and Flowood around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3224 9012 3234 9025 3239 9020 3238 9010
      3233 9000
TIME...MOT...LOC 2042Z 280DEG 3KT 3235 9015 

HAIL...1.00IN
WIND...60MPH
 
$$

22
985 
WWUS54 KJAN 122112
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
412 PM CDT SUN AUG 12 2018

MSC049-121-122122-
/O.EXP.KJAN.SV.W.0345.000000T0000Z-180812T2115Z/
Rankin MS-Hinds MS-
412 PM CDT SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RANKIN AND EAST
CENTRAL HINDS COUNTIES WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3224 9012 3234 9025 3239 9020 3238 9010
      3233 9000
TIME...MOT...LOC 2112Z 313DEG 3KT 3233 9013 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:13 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 12:13 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1213 PM CDT Sun Aug 12 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories are prevailing at all TAF sites this
afternoon and should mostly continue that way through the next 24
hours. Scattered showers and thunderstorms are beginning to
develop across the region this afternoon and coverage should
increase through the remainder of the afternoon into the evening
hours. Flight categories could briefly be reduced to MVFR/IFR
status if convection is observed within a site's respected
aerodrome. Gusty winds, heavy downpours, and frequent lightning
strikes will all be possible with storms today. These storms
should dissipate through the evening. /28/

&&

.DISCUSSION...
A large swath of rain is located just to our west across portions
of central Louisiana. This is associated with an area of ascent
that will slowly move east today and allow for additional showers
and storms to overspread the region. CAM guidance suggests greater
coverage today than was the case yesterday but activity is getting
a slow start. This has allowed temperatures to warm well into the
mid 80s across much of the region, even nearing forecast highs for
some locations in the west. That being said, I went ahead and
raised high temperatures for today in these locations. Otherwise,
things seem to be on track for today. There remains potential for
any storm that develops to become strong to severe with gusty
winds being the main concern given ample lapse rates, moisture and
instability present across the region. /28/

Prior discussion below:

Today and Tonight...The forecast area remains stuck between
troughing aloft to the northeast, and a slowly retrograding upper
low over the southern plains.  While ridging tries to build into the
region over the next 24 hours, another area of ascent is progged to
lift northeast into the forecast area today from the southwest.
This, coupled with high topping out from the upper 80s to middle 90s
in this moist airmass, will result in scattered showers and storms
developing across the CWA yet again this afternoon.  Although
convection is expected to be more widespread today, compared to
Saturday, the better rain chances currently look to reside along and
west of the Interstate 55 corridor.

Once again, a few strong storms can't be ruled out, with an isolated
storm perhaps reaching severe limits, this afternoon.  Gusty winds
will be possible with these storms.  Still, due to the overall lack
of coverage of such storms, I'll keep the HWO clear today.  With the
continued moist airmass, heavy rain will be likely, along with
frequent lightning strikes.  This activity will linger into the
early evening hours, before dissipating by midnight.

An isolated shower is possible during the overnight hours tonight.
However, quiet conditions are expected across the forecast area
overnight and into early Monday morning.  Under partly cloudy skies,
lows tonight will range from the upper 60s to lower 70s. /19/

Monday into next weekend...

An active period of weather will extend through the upcoming
workweek and into next weekend. At the beginning of the period,
the ArkLaMiss will be positioned between two closed upper lows;
one over the Southern Plains and another in the Ohio Valley. Some
upper level ridging will begin to increase in the MS Valley
between these two features, while a mid level ridge builds along
the Gulf Coast. This will help to keep the region mostly dry and
warm through Tuesday. The best chances of precip during the early
week period will be on Monday as a once stagnant weak surface
boundary progresses from south to north. By Tuesday, Pwats will
have dropped by .5", from 2" to 1.5", as the ridging gets
stronger. Highs will push into the mid 90's. By Wednesday, the
once closed low over the southern Plains will have merged with the
parent upper level westerly flow pattern, slowly deamplfying as
it progresses towards the MS VAlley. Low level southerly flow will
begin to increase in the ArkLaMiss ahead of this approaching
system, pulling warmer, more moist air into the region from the
Gulf. Confidence in stressful heat conditions developing on
Wednesday continues to increase as highs are expected to creep up
into the mid to upper 90s and dewpoints reach the low to mid 70s.
Still will hold off on including heat in the HWO due to
uncertainties in regards to the timing and range of precipitation
associated with the aforementioned approaching disturbance.

A series of disturbances embedded within the upper flow pattern
will begin to drag across the MS River Valley as we get into the
late week period. This will result in several stormy periods
during this time frame. Storms and rain should aid in keeping
temperatures at bay during late week and into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  71  89  72 /  48  42  27  13
Meridian      94  72  91  72 /  33  30  35  19
Vicksburg     94  72  91  72 /  52  37  25  13
Hattiesburg   93  72  91  72 /  37  33  25  13
Natchez       92  71  91  72 /  52  34  17  12
Greenville    93  71  87  71 /  49  42  32  16
Greenwood     94  72  89  71 /  42  38  36  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Aug 12, 2:29 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
229 PM CDT Sun Aug 12 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
229 PM CDT Sun Aug 12 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 12, 2:30 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
230 PM CDT SUN AUG 12 2018

MSZ037-122000-
Attala MS-
230 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ATTALA COUNTY UNTIL
300 PM CDT...

At 230 PM CDT, Meteorologists were tracking a strong thunderstorm
over Kosciusko. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Smyrna around 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3293 8948 3299 8964 3310 8962 3309 8943
TIME...MOT...LOC 1930Z 277DEG 2KT 3304 8958

22
Special weather statement, Aug 12, 2:39 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
239 PM CDT SUN AUG 12 2018

MSZ033-122030-
Oktibbeha MS-
239 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OKTIBBEHA COUNTY UNTIL
330 PM CDT...

At 239 PM CDT, Meteorologists were tracking a strong thunderstorm
near Starkville, moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Longview around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3350 8879 3338 8879 3336 8896 3354 8902
TIME...MOT...LOC 1939Z 090DEG 5KT 3344 8887

22
Special weather statement, Aug 12, 2:44 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
244 PM CDT SUN AUG 12 2018

MSZ064-065-122030-
Jefferson Davis MS-Covington MS-
244 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COVINGTON AND NORTH
CENTRAL JEFFERSON DAVIS COUNTIES UNTIL 330 PM CDT...

At 244 PM CDT, Meteorologists were tracking a strong thunderstorm
near Clem, or 11 miles northwest of Collins. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lone Star around 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3171 8981 3177 8971 3169 8956 3157 8971
TIME...MOT...LOC 1944Z 313DEG 3KT 3170 8973

22
Special weather statement, Aug 12, 3:18 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT SUN AUG 12 2018

MSZ025-027-122115-
Carroll MS-Leflore MS-
318 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND
SOUTHEASTERN LEFLORE COUNTIES UNTIL 415 PM CDT...

At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sidon, or near Greenwood. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sidon around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3341 9007 3333 9018 3334 9019 3341 9032
      3350 9022
TIME...MOT...LOC 2018Z 313DEG 3KT 3344 9023

22
Local storm report, Aug 12, 3:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 SSE KOSCIUSKO         33.04N 89.58W
08/12/2018  E0.75 INCH       ATTALA             MS   PUBLIC

            DIME TO PENNY SIZE HAIL ON THE SOUTH SIDE OF
            KOSCIUSKO.

&&

TW
Local storm report, Aug 12, 3:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     2 SW STARKVILLE         33.43N 88.85W
08/12/2018  M47 MPH          OKTIBBEHA          MS   ASOS

            MEASURED AT GEORGE M BRYAN AIRPORT IN
            STARKVILLE.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:41 PM CDTSpecial Weather StatementJANSunflower34 min
Aug 12, 2:30 PM CDTSpecial Weather StatementJANAttala30 min
Aug 12, 2:39 PM CDTSpecial Weather StatementJANOktibbeha51 min
Aug 12, 2:44 PM CDTSpecial Weather StatementJANCovington46 min
Aug 12, 3:18 PM CDTSpecial Weather StatementJANLeflore57 min
Aug 12, 3:33 PM CDTSpecial Weather StatementJANNoxubee57 min
Aug 12, 3:37 PM CDTSpecial Weather StatementJANLowndes, Oktibbeha53 min
Aug 12, 3:40 PM CDTSpecial Weather StatementJANBolivar65 min
Aug 12, 4:03 PM CDTFlash Flood WarningJANHinds, Rankin117 min
Aug 12, 4:03 PM CDTSevere Thunderstorm WarningJANLowndes30 min
Aug 12, 4:09 PM CDTFlash Flood WarningJANClay, Oktibbeha, Webster2 hr
Aug 12, 4:10 PM CDTSpecial Weather StatementJANNoxubee65 min
Aug 12, 4:34 PM CDTSpecial Weather StatementJANLowndes26 min
Aug 12, 4:47 PM CDTSpecial Weather StatementJANJasper43 min
Aug 12, 5:03 PM CDTSpecial Weather StatementJANNeshoba57 min
Aug 12, 5:06 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton54 min
Aug 12, 5:25 PM CDTFlash Flood WarningJANNeshoba2 hr
Aug 12, 5:25 PM CDTSpecial Weather StatementJANNewton50 min
Aug 12, 5:27 PM CDTSpecial Weather StatementJANKemper48 min
Aug 12, 5:54 PM CDTAreal Flood WarningJANHinds66 min
Aug 12, 6:05 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Jefferson, Lincoln, Warren55 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.